Alert archive / Wisconsin / Gale Warnings in 2023

Gale Warning 3, NWS Green Bay, WI

February 20, 2023

NWS Green Bay, WI issued this gale warning at Feb 20, 2023, 2:24 AM CST. It took effect at Feb 20, 2023, 10:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 2:24 AM CST (08:24 UTC)
In effect from
Feb 20, 2023, 10:00 PM CST
Expired
Feb 21, 2023, 7:54 AM CST
In force
10 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

615 
WHUS73 KGRB 200824
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
224 AM CST Mon Feb 20 2023

LMZ541>543-201630-
/O.NEW.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
224 AM CST Mon Feb 20 2023

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CST
TUESDAY...

* WHAT...South winds increasing to 15 to 20 kts by evening.
  Southwest winds 15 to 25 kts shifting to West overnight with 
  gusts up to 40 kts and waves 3 to 6 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 PM this evening to 8 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
688 
WHUS73 KGRB 201615
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1015 AM CST Mon Feb 20 2023

LMZ541>543-210015-
/O.CON.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1015 AM CST Mon Feb 20 2023

...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
CST TUESDAY...

* WHAT...South winds increasing to 15 to 20 kts late this
  afternoon, veering southwest 15 to 25 kts this evening, then
  veering west by midnight with gale force gusts up to 40 kts.
  Waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 PM this evening to 8 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Kruk
772 
WHUS73 KGRB 202034
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
234 PM CST Mon Feb 20 2023

LMZ541>543-210445-
/O.CON.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
234 PM CST Mon Feb 20 2023

...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
CST TUESDAY...

* WHAT...South winds increasing to 15 to 25 kts early this
  evening, then veering west at 30 kts with gale force gusts to 40
  kts, and then veering NW toward sunrise on Tuesday. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 10 PM this evening to 8 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Eckberg
006 
WHUS73 KGRB 210316
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
916 PM CST Mon Feb 20 2023

LMZ541>543-211130-
/O.CON.KGRB.GL.W.0003.230221T0400Z-230221T1400Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
916 PM CST Mon Feb 20 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM CST TUESDAY...

* WHAT...Southwest winds increasing to 30 kts with gale force
  gusts to around 35 kts overnight, then veering NW toward
  sunrise. Waves 4 to 7 ft subsiding to 2 to 4 ft. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 8 AM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Eckberg
111 
WHUS73 KGRB 210951
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
351 AM CST Tue Feb 21 2023

LMZ541>543-211400-
/O.CON.KGRB.GL.W.0003.000000T0000Z-230221T1400Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
351 AM CST Tue Feb 21 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...West winds 20 to 25 kts with gusts up to 35 kts and 
  waves 2 to 4 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
027 
WHUS73 KGRB 211354
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
754 AM CST Tue Feb 21 2023

LMZ541>543-211800-
/O.CAN.KGRB.GL.W.0003.000000T0000Z-230221T1400Z/
/O.NEW.KGRB.SC.Y.0018.230221T1354Z-230221T1800Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
754 AM CST Tue Feb 21 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 15 to 25 kts. Waves subsiding to 2 to 4 
  ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 19, 10:33 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 19, 10:33 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1033 PM CST Sun Feb 19 2023

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 856 PM CST Sun Feb 19 2023

A cold front is exiting northeast Wisconsin over northern Lake
Michigan this evening. Band of low clouds right behind the front
has exited northeast WI for the most part. However, a trailing
surface trough is moving across far northeast WI and is helping to
generate a few frisky snow showers from Forest and Marinette
counties to the U.P. border. Brief reductions of visibilities to 1
mile and quick half inch of snow has been reported in Forest
county with one of the snow showers. Updated precip chances to
account for these snow showers.

Looking at the robust clipper for Monday afternoon and Monday
night, forecast reflectivities from the short range models appear
to show some convective elements. This aligns with forecast steep
mid-level lapse rates of 7.5 to 8 C/km. Took a look at some of
the snow squall parameters, and some ingredients appear absent.
But wonder if the showery nature of precip coverage will cut down
snow accumulations.

Another aspect about the clipper will be the potential for strong,
gusty winds from late evening into the overnight. Behind the
shortwave, strong subsidence and isallobaric flow support wind
gusts of 30 to 40 mph across the region. Some blowing and drifting
of the new, fluffy snow should be expected across far northern
WI.
&&

.SHORT TERM...Tonight and Monday
Issued at 240 PM CST Sun Feb 19 2023

A weak cold front crossed into central and north-central Wisconsin
through the morning hours and into the early afternoon, bringing
with it a region of lower clouds. Temperatures for the afternoon
varied fairly greatly from the lower 30s behind the cold front and
under the clouds to the middle to upper 40s in the sunny areas
of the Fox Valley and lakeshore.

As we get into the evening, the cold front will cross the rest of
the region, bringing back cooler air. The accompanying clouds will
gradually dissipate overnight, bringing back clearing for the
overnight hours. As such, the combination of clearing skies and
CAA behind the weak cold front will bring a much colder night into
the region tonight. Stuck to some of the lower guidance,
especially for the typical cold spots across the north.

Finally, an Alberta Clipper system will cross the area Monday
afternoon and bring light snow to the region. Slowed down this
system by a few hours but the bulk of any snow will likely arrive
across northern Wisconsin Monday evening into Monday night.

.LONG TERM...Monday Night Through Sunday
Issued at 240 PM CST Sun Feb 19 2023

High-impact winter weather is expected this week, especially
Tuesday night through Thursday.

Monday night...
A clipper low is expected to move through far northern WI and
Upper Michigan Monday night. This system has trended a bit
stronger and wetter, with snowfall amounts now exceeding advisory
criteria over Vilas County. Will be issuing a Winter Weather
Advisory for Vilas county from noon Monday through 6 am Tuesday.
The main synoptic scale snow will taper off Monday evening, but
lake-effect will tack on another inch or two over northern Vilas
County, resulting in totals of 3 to 5 inches. Winds will gust to
25 to 35 mph as CAA increases in the wake of the cold frontal
passage, so some patchy blowing/drifting snow will also be
possible. Accumulations of 1 to 3 inches are expected over the
rest of north central and far northeast WI, with a dusting to an
inch over the rest of C/NE/EC WI.

Tuesday night through Thursday...
Models show significant isentropic lift and mid-level
frontogenetic forcing Tuesday night, along with upper level
divergence in association with the RRQ of a jet streak. A
band of snow is expected to set up across mainly central and
east central WI, including the Fox Valley, with potential for
3-5 inches by daybreak Wednesday. The forcing is expected to
weaken Wednesday morning, before increasing again toward evening.
Another inch or two of accumulation is possible during the day.
Northeast winds will be ramping up through the day, with gusts
to 25 to 35 mph north, and 35 to 45 mph south, especially in the
Fox Valley/lakeshore areas.

A surface low will track from the Central Plains to southern WI to
Lake Huron during the Wednesday night to Thursday period. In
addition, a negatively-tilted short-wave and associated deformation
zone will move into the region on Thursday. The ECMWF Extreme
Forecast Index (EFI) shows potential for a "highly unusual event"
with respect to winds, QPF and snowfall. Model QPF has also
increased, with the GEFS mean QPF for GRB increasing to 1.2
inches for the duration of the event. Heavy snow (potential for
totals of 10 to 15 inches most areas), strong winds gusting to 35
to 45 mph (peaking Wednesday afternoon/evening), and considerable
blowing/drifting snow look likely at this point. Impacts occur
from periods 5 to 8, so headlines decisions will probably take
place tonight or tomorrow.

Rest of the extended...
A weak system is progged to push through the area Friday night
into Saturday, accompanied by a chance of light snow.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1033 PM CST Sun Feb 19 2023

 - MVFR ceilings have exited northeast Wisconsin late this
   evening. VFR conditions under mostly clear skies can be
   expected overnight into early Monday morning, except for over
   northern Vilas county.

 - Clouds will increase and bases will lower again on Monday
   morning ahead of a potent clipper. This clipper will pass
   across northern WI on Monday afternoon and bring periods of
   snow showers, possibly mixed with rain over northeast
   Wisconsin. Rapid reductions in visibility are possible to IFR
   and or even LIFR in the stronger snow showers. 1-2" of snow is
   possible over north- central WI on Monday afternoon, with
   lesser amounts south and east.

 - Low pressure will exit into the central Upper Peninsula by late
   Monday evening. Scattered snow showers will exit at most
   locations except for far north-central WI. Ceilings looks to
   remain MVFR through the evening.

 - Winds will veer to the west by late evening and become strong
   and gusty. Gusts up to 30 kts will be possible over central and
   east-central WI by 06z Tuesday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon Monday to 6 AM CST Tuesday for
WIZ005.
&&

UPDATE.........MPC
SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......MPC
Hazardous weather outlook, Feb 19, 2:40 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CST Sun Feb 19 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CST Sun Feb 19 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Hazardous travel is possible Monday afternoon and night across
northern Wisconsin as an Alberta Clipper brings snow to the
region. Snow accumulations of 3 to 5 inches are expected in Vilas
county, with 1 to 3 inches over the rest of north central and far
northeast Wisconsin, and an inch or less farther south. A Winter
Weather Advisory has been posted for Vilas County.

Confidence is increasing for an extended period of accumulating
snow and strong winds from Tuesday night through Thursday. Heavy
snow, strong northeast winds and considerable blowing and drifting
snow appears likely. This system will result in widespread
hazardous travel conditions during this period, so anyone with
travel plans should closely monitor the latest forecasts and
statements. Flight delays or cancellations will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-202045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CST Sun Feb 19 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

West to northwest gusts may approach gale force late Monday night
into Tuesday morning.

Northeast winds will likely gust to gale force Wednesday into
Thursday.

Uhlmann/Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:46 PM CSTWinter Storm WatchGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more24 hr
Feb 20, 1:46 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Kewaunee, Langlade, Lincoln and 12 more43 hr

Nearby

Gale Warnings in Wisconsin, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.